Fosfomycin-induced liver injury in a 17-year-old patient: A case report.
Estefanía Palazón Gonzálvez, María Dolores Nájera Pérez, Roser Alegría Samper
✦ AI-curated · Sources linked
Case in brief
A previously healthy 17-year-old male developed nausea, vomiting, fever, progressive epigastric pain, fatigue, and malaise. Testing showed marked hepatocellular injury with coagulopathy and metabolic acidosis, alongside mild pre-renal acute kidney injury. Imaging found hepatomegaly and ascites without biliary obstruction or vascular abnormalities. Evaluation excluded several alternative causes of hepatitis. He had completed oral fosfomycin within the 15 days before symptoms, with no other implicated medication; a RUCAM score of 9 supported a highly probable association. After clinical deterioration requiring intensive care, he improved with supportive management, liver enzymes normalized, and he recovered fully.
What made this case unusual
Severe acute hepatitis followed a short course of oral fosfomycin, an agent described as generally well tolerated; the extensive negative evaluation and RUCAM score of 9 supported fosfomycin as the highly probable cause.
Diagnostic / clinical pearl
In acute hepatocellular injury, include recent fosfomycin exposure in the medication history and assess competing causes; this case illustrates that the suspected association can be supported by structured causality assessment.
Why it matters
The report highlights a potentially serious adverse effect and the value of reporting uncommon suspected drug reactions to support pharmacovigilance.